Hail, St. Joseph
- When
- June 8, 3:55 PM EST
- Where
- St. Joseph County, Plainfield
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.700, -86.480
Storms fired across northern Indiana in the late afternoon. Strong upper-level forcing was adequate to overcome the relatively weak shear and instability with isolated reports of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Storms fired across northern Indiana in the late afternoon. Strong upper-level forcing was adequate to overcome the relatively weak shear and instability with isolated reports of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 8, 1:23 PM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 223 PM EDT MON JUN 8 2015 .SYNOPSIS... ISSUED AT 405 AM EDT SUN JUN 7 2015 RAIN WILL GRADUALLY TAPER OFF BY LATER THIS MORNING. HOWEVER...THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. COVERAGE AND RAINFALL AMOUNTS WILL NOT BE AS HIGH AS YESTERDAY. SEVERE WEATHER THREAT IS ALSO MUCH LOWER...THOUGH SOME GUSTY WINDS AND SMALL HAIL CANT BE RULED OUT IN STRONGER STORMS. DRY CONDITIONS WILL RETURN BY EARLY TUESDAY MORNING. HIGHS TODAY AND TOMORROW WILL BE IN THE UPPER 70S TO LOWER 80S WITH LOWS TONIGHT IN THE UPPER 50S TO AROUND 60. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 220 PM EDT MON JUN 8 2015 WATER VAPOR IMAGERY DEPICTING UPPER TROF AXIS MOVING INTO THE GREAT LAKES REGION THIS AFTERNOON. CLEARING SKIES AHEAD OF THIS FEATURE HAS ALLOWED FOR AIRMASS DESTABILIZATION WITH CAPES 2500-3000J/KG OVER NORTHERN ILLINOIS AND EASTERN IOWA. SCT SH/TSRA WILL DEVELOP IN THIS UNSTABLE AIR AND MOVE INTO THE AREA LATE THIS AFTERNOON/EARLY EVENING...BUT IN A WEAKLY SHEARED ENVIRONMENT LACKING IN LARGE SCALE FORCING EXPECT CONVECTION TO STRUGGLE IN BOTH STRENGTH AND AREAL COVERAGE...WITH BRIEF GUSTY WINDS AND SMALL HAIL POSSIBLE FROM PULSE-TYPE STORMS. TROF AXIS SHIFTS EAST OF THE AREA LATER THIS EVENING AND COMBINED WITH LOSS OF DIURNAL HEATING WILL BRING A QUICK END TO PRECIP FROM WEST TO EAST TONIGHT. DRY WEATHER FOR THE REMAINDER OF THE SHORT TERM PERIOD AS WEAK SURFACE RIDGING BUILDS INTO THE REGION ON TUESDAY. SEASONABLE TEMPS AND LESS HUMID AS WELL WITH U50S FOR LOWS TONIGHT AND U70S TO AROUND 80 FOR HIGHS TUESDAY. && .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 220 PM EDT MON JUN 8 2015 TUE NIGHT WILL CONT DRY UNTIL A 5H SHORTWAVE TROF PUSHES ACROSS THE NRN GTLKS REGION. AN ATTENDANT SFC FRONTAL BOUNDARY WILL DROP ACROSS THE GTLKS AND LAY OUT ACROSS THE ERN GTLKS SWWD THROUGH NRN IN INTO CENTRAL IL. WITH DEEP MOIST IN PLACE...EXPECT SHRA/TSRA TO RETURN BY WED AFTN AND INSTABILITY PARAMETERS SUGGESTING THE POTENTIAL FOR MARGINAL SEVERE. WITH THE AFOREMENTIONED FRONTAL BOUNDARY MEANDERING N-S THROUGH FRI...EXPECT AN UNSETTLED WEATHER PATTERN WITH DAILY CHANCES FOR MAINLY AFTN TSRA. UPPER RIDGING TEMPORARILY SHIFTS EAST ACROSS THE GTLKS SAT BRINGING A BRIEF RESPITE FROM PRECIPITATION. ADDITIONAL SHORTWAVE ENERGY WILL MOVE ACROSS SOUTHERN CANADA SUPPRESSING THE UPPER RIDGING BY SUN. THIS WILL BRING A SFC FRONT TOWARD THE FCST AREA LATER SUN INTO SUN NIGHT BEFORE BECOMING DIFFUSE ON MON. WILL MAINTAIN CHC POPS SUN INTO MON. TEMPS WILL RUN ABOVE NORMAL UNTIL SAT WHEN THE SFC FRONT PUSHES THROUGH THE AREA. A RETURN TO NORMAL TEMPS FOR THIS TIME OF YEAR IS EXPECTED SUN/MON. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 115 PM EDT MON JUN 8 2015 KIWX RADAR INDICATING LINE OF SHOWERS FROM EARLIER THIS MORNING HAS NOW EXITED THE AREA AND VIS SAT SHOWING CLEARING SKIES RAPIDLY EXPANDING FROM THE NW INTO THE AREA. AIRMASS IS DESTABILIZING TO THE WEST WHICH WILL PROMOTE THE REDEVELOPMENT OF CONVECTION LATER THIS AFTERNOON/EVENING BUT IN A WEAKLY SHEARED ENVIRONMENT LACKING IN LARGE SCALE FORCING LEAVES QUESTIONS AS TO EXTEND OF COVERAGE...WILL KEEP MENTION LIMITED TO VICINITY FOR NOW AND CONTINUE TO MONITOR. UPPER TROUGH AXIS THEN SHIFTS EAST OF THE AREA AND WILL LEAD TO VFR CONDITIONS FOR THE REMAINDER OF THE TAF CYCLE. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...JAL LONG TERM...FRAZIER AVIATION...JAL VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSNORTHERNINDIANA WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1121 AM EDT MON JUN 8 2015 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091530- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1121 AM EDT MON JUN 8 2015 /1021 AM CDT MON JUN 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WHILE SEVERE STORMS ARE NOT ANTICIPATED...A FEW STORMS COULD CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON INTO FRIDAY. A FEW STORMS COULD APPROACH SEVERE LIMITS WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-091530- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1121 AM EDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WHILE SEVERE STORMS ARE NOT ANTICIPATED...A FEW STORMS COULD CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON INTO FRIDAY. A FEW STORMS COULD APPROACH SEVERE LIMITS WEDNESDAY AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EDT MON JUN 8 2015
INZ012-014-082115-
MARSHALL IN-STARKE IN-
335 PM CDT MON JUN 8 2015
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN MARSHALL AND
EASTERN STARKE COUNTIES...
AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KNOX...MOVING EAST AT 25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
KNOX...
CULVER...
BASS LAKE...
WINONA...
OBER...
OAK GROVE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4131 8677 4132 8674 4136 8672 4135 8625
4118 8628 4118 8678
TIME...MOT...LOC 2035Z 276DEG 22KT 4126 8666
JLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EDT MON JUN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 W TOTO 41.26N 86.74W
06/08/2015 E0.50 INCH STARKE IN NWS EMPLOYEE
0.25 TO 0.50 INCH HAIL REPORTED WITH STORM.
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT MON JUN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL NEW BUFFALO 41.79N 86.75W
06/08/2015 E0.25 INCH BERRIEN MI PUBLIC
GUSTY WINDY WITH HEAVY RAIN. LARGEST HAIL
WAS 0.25 INCHES.
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EDT MON JUN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 E WHITE PIGEON 41.80N 85.62W
06/08/2015 E0.25 INCH ST. JOSEPH MI PUBLIC
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT MON JUN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL COLDWATER 41.94N 85.00W
06/08/2015 E0.50 INCH BRANCH MI TRAINED SPOTTER
0.25 TO 0.5 INCH HAIL.
&&
MCDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT MON JUN 8 2015
MIZ078>080-082130-
BRANCH MI-CASS MI-ST. JOSEPH MI-
445 PM EDT MON JUN 8 2015
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN CASS...ST. JOSEPH...
NORTHWESTERN BRANCH AND EXTREME NORTHWESTERN HILLSDALE COUNTIES...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
UNION CITY TO CONSTANTINE TO EDWARDSBURG...MOVING EAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
STURGIS...
CENTREVILLE...
CONSTANTINE...
COLON AND UNION CITY...
WHITE PIGEON...
BRONSON...
THIS INCLUDES INTERSTATE 69 IN MICHIGAN BETWEEN MILE MARKERS 15 AND
21.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4178 8525 4177 8560 4178 8622 4179 8622
4189 8580 4208 8548 4207 8482
TIME...MOT...LOC 2045Z 279DEG 25KT 4214 8523 4188 8567
4179 8603
JLAThe Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
11 hail, 6 thunderstorm wind. Local standard time, as filed.
One foot diameter tree snapped. Pictures showed it was partially rotted.
Dime to penny sized hail.
Pea to penny sized hail with winds estimated at 35 mph.
A tree fell on a powerline on the 300 block of South Whitlock.
Trees and limbs down in broken arrow campground.
Two trees down.
One tree down, and several large limbs down. A truck was severely damaged by a large branch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588785, 588782, 588788, 588789, 588783, 588790, 588784, 588792, 588793, 588794, 588786, 588787, 588791, 588795, 588796, 588797, 588798.